The Public Health Protection Unit of NHS Greater Glasgow can confirm they are investigating three cases of probable botulism in injecting drug users in Greater Glasgow. There is only one other recent case in Scotland.
All three had evidence of serious skin or intramuscular infection typical of ‘muscle-popping' (injecting straight into the muscle or under the skin).
The two men and one woman have been provisionally diagnosed with the illness. One man, who is demonstrating typical signs and symptoms of botulism, is in serious condition in hospital.
Of the other two, the man is clinically well and the woman is making slow progress recovering from the typical signs and symptoms of botulism, although at another hospital in the city.
Dr Helene Irvine, Consultant in Public Health Medicine with NHS Greater Glasgow said: "We would warn injecting drug users against injecting into the muscle – known as muscle popping – or under the skin. This is an extremely dangerous practise and in this instance is the probable route for the bacterium entering the body.
"We are currently working with the Police in an attempt to establish whether the cases became infected due to a batch of heroin that was contaminated with Clostridium botulinum, the bacteria that causes Botulism. We are also trying to establish if these cases are linked.
"We would advise any injecting drug users to:
- smoke heroin instead of injecting;
- do not inject into muscle or under the skin;
- do not share needles, syringes, cookers, spoons etc;
- use as little citric acid as possible to dissolve the heroin;
- if you get swelling, redness or pain where you have injected, or pus collects under the skin, contact your GP for further advice immediately."
NOTES TO EDITORS:
The Public Health Protection Unit was made aware of the first two cases on October 8th, 2004, with the other case reported the following week.
Botulism is a rare but serious paralytic illness caused by a nerve toxin that is produced by the bacterium Clostridium botulinum. There are two ways of being infected - penetrating wounds into soft tissue with a contaminated object including soil or swallowing the bacteria in food. Both forms can be fatal.
The symptoms include double or blurred vision, drooping eyelids, slurred speech, difficulty swallowing, dry mouth, muscle weakness. If left untreated, the illness may progress to cause paralysis of the arms, leg, body and respiratory muscles.
Treatment includes (if caught early enough) the use of an antitoxin which blocks the action of the toxin caused by the illness.
In 2000, 23 people in Scotland died after it was believed they injected heroin contaminated with Clostridium novyi into their bodies. Although from the same family, Clostridium botulinum, which is the bacterium believed to have caused the three recent cases, has a different clinical presentation.
For further information please contact Lorraine Dick on 0141 201 4429.